Pennsylvania, 2014Hail and Damaging Winds in Pennsylvania, June 18, 2014
June 18, 2014 · NWS CTP · 15 events in 5 counties and zones
A semi-organized convective line and accompanying cool pool progressed eastward from the Upper Ohio Valley across central and southern PA during the late evening hours between 2000 and 2300 EDT. 75 inches).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A semi-organized convective line and accompanying cool pool progressed eastward from the Upper Ohio Valley across central and southern PA during the late evening hours between 2000 and 2300 EDT. Thunderstorms along and just ahead of the line produced damaging wind gusts and large hail, consistent with reports of numerous downed trees and isolated quarter-to-golf ball sized hail (1-1.75 inches).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 18, 5:57 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 18, 5:57 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
657 PM EDT WED JUN 18 2014
.SYNOPSIS...
CENTRAL PA WILL REMAIN ON THE NORTHERN PERIPHERY OF A SUBTROPICAL
RIDGE CENTERED OVER THE SOUTHEAST STATES. A NEARLY STATIONARY
FRONTAL BOUNDARY STRETCHED ACROSS THE STATE WILL BE THE FOCUS FOR
SHOWERS AND THUNDERSTORMS TONIGHT INTO THURSDAY. SLIGHTLY COOLER
AND DRIER AIR IS EXPECTED TO WORK INTO THE AREA THURSDAY AFTERNOON
THROUGH FRIDAY AS THE FRONT SAGS SOUTH OF THE STATE. ENOUGH
MOISTURE WILL RETURN TO THE REGION THIS WEEKEND TO PRODUCE MAINLY
AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS ONCE AGAIN.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SFC QUASI SNTRY FRONT EXTENDING FROM NWRN PENN TO THE LEHIGH
VALLEY WILL BE THE FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS
THIS EVENING THROUGH MUCH OF THE OVERNIGHT HOURS AS AN INITIAL
WARM ADVECTION ARM OF CONVECTION /OVER FAR NWRN PENN/ TEAMS UP
WITH AN EXTENSIVE MCS /CURRENTLY RACING ACROSS WESTERN LAKE ERIE
AND NCENT OHIO/.
MESO LOW TRAINING THIS MCS...AND LINKED TO THE RIGHT ENTRANCE
REGION OF 80-90 KT JET MAX ACROSS SRN ONTARIO...WILL SLIDE ACROSS
LAKE ERIE LATE TONIGHT...AND NWRN PENN THURSDAY MORNING HELPING
TO FOCUS THE GREATEST THREAT FOR EXCESSIVE RAIN ACROSS SEVERAL OF
OUR NW ZONES THROUGH MID MORNING THURSDAY. RECENTLY ISSUED A FLASH
FLOOD WATCH THROUGH 14Z THURSDAY /FOR 4 COUNTIES IN NW PENN/ IN
COLLABORATION WITH WFO PBZ.
ELSEWHERE ACROSS THE CENTRAL AND WESTERN MTNS OF PENN...THE
THREAT EXISTS FOR FEW...TO SEVERAL HOUR PERIOD OF SHOWERS AND
PERHAPS A FEW STG TO SVR TSRA WITH THE PASSAGE OF THE SLOWLY
WEAKENING MCS LATER TONIGHT. LOWEST PROBABILITY FOR CONVECTION
WILL BE ACROSS THE LOWER SUSQ VALLEY AND LIMITED TO VERY LATE
TONIGHT.
IT WILL BE WARM AND MUGGY OVERNIGHT ACROSS THE SOUTHERN HALF OF
THE STATE THANKS TO THICKENING CLOUD COVER FROM THE WEST BY
SHORTLY AFTER DUSK. EARLY MORNING MINS WILL BE IN THE UPPER 60S
TO AROUND 70 IN SPOTS. ACROSS TO THE NORTHERN TIER...MINS WILL
DROP INTO THE MORE COMFORTABLE MID TO UPPER 50S.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
SHOWERS AND STORMS SHOULD PERSIST THROUGH THE FIRST HALF OF THE
MORNING AS SFC FRONT SAGS SOUTHWARD ACROSS NORTHERN PA. SOME
AREAS...ESPECIALLY THOSE THROUGH SOUTHERN PA...SHOULD HAVE
0.75 TO 1.5"+ PWATS ALLOWING FOR CONTINUED CONVECTION. LLVL DRY
AIR WILL FILTER IN BETWEEN 15 TO 18Z WHICH WILL TAPER OFF ANY
PRECIPITATION ALONG THE NORTH...THOUGH WARM AIR AND AN ADVANCING
SFC LOW COULD ALLOW CONVECTION TO CONTINUE THROUGH TOMORROW
AFTERNOON.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A BATTLE BETWEEN UPPER LOW OVER EASTERN QUEBEC AND ATTEMPTS BY
THE UPPER RIDGE OVER THE SRN U.S. TO REBUILD INTO THE EAST WILL
DOMINATE THE LONG TERM PERIOD. MODEL GUIDANCE SUGGESTS THAT THE
UPPER LOW WILL WIN OUT EARLY IN THE PERIOD WITH THE UPPER HIGH
CENTER RETROGRESSING SWWD TOWARD THE ARKLATEX BY FRIDAY NIGHT.
AN AREA OF SFC HIGH PRESSURE WILL KEEP IT A BIT COOLER AND DRIER
ON FRIDAY BEHIND A COLD FRONT THAT IS EXPECTED TO MOVE SOUTH OF
THE STATE BY THE START OF THE LONG TERM PERIOD.
THE UPPER RIDGE IS FORECAST TO BUILD NORTH INTO THE GREAT LAKES
WHILE ONE SIGNIFICANT TROF SWINGS EAST OF THE COAST. THIS WILL
HELP THE AFOREMENTIONED FRONT TO LIFT BACK NORTH AS A WARM FRONT
EARLY IN THE WEEKEND. SEVERAL OTHER SHORTWAVES TRAVELING THROUGH
THE UPPER FLOW AROUND THE QUEBEC LOW ARE FORECAST TO PRODUCE A
SERIES OF SFC WAVES ALONG THE FRONT. THIS LOOKS TO BRING BACK THE
CHANCE OF SHOWERS AND THUNDERSTORMS STARTING EARLY IN THE WEEKEND
AND INTO NEXT WEEK.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR CONDS SHOULD CONTINUE THROUGH THE AFTN WITH THE THREAT FOR
TSTMS INCREASING THIS EVENING AND INTO THE OVERNIGHT HOURS. THE
GLOBAL AND HIRES MODEL DATA TEND TO FAVOR THIS IDEA...SUGGESTING
ANOTHER LATE DAY OR NOCTURNAL/OVERNIGHT TSTM EVENT. LOOK FOR
CONDITIONS TO DETERIORATE AFTER 00Z THROUGH 12Z...ESPECIALLY FOR
THE CENTRAL AND SOUTHERN TAF SITES DUE TO LOW CLOUDS...SCATTERED
SHOWERS AND STORMS. MVFR CIGS AND VSBYS IN TSRA SHOULD ADVANCE
FROM THE WEST TO EAST...WITH PRECIPITATION AND POSSIBLE IFR
CONDITIONS BY MORNING. EXPECT SKIES TO IMPROVE BETWEEN 15 TO 18Z
IN THE NORTH AS DRY AIR MOVES IN.
OUTLOOK...
THU...SCT TSTM IMPACTS LKLY.
FRI...NO SIG WX.
FRI NGT-SUN...SCT TSTM IMPACTS PSBL.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR PAZ004-005-010-
017.
&&
SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...DEVOIR/CERU
LONG TERM...GARTNER
AVIATION...CERU/STEINBUGL
Hazardous weather outlook, Jun 18, 6:12 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
712 PM EDT WED JUN 18 2014
PAZ006-011-012-018-019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-192315-
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
712 PM EDT WED JUN 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004-005-010-017-192315-
WARREN-MCKEAN-ELK-CLEARFIELD-
712 PM EDT WED JUN 18 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IN ADDITION...NUMEROUS THUNDERSTORMS WILL TRACK EAST ACROSS THE
REGION TONIGHT. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
LAMBERT
In the hours before
Special weather statement, Jun 18, 5:49 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
649 PM EDT WED JUN 18 2014
PAZ004-182345-
WARREN PA-
649 PM EDT WED JUN 18 2014
...STRONG THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE WEST...
AT 645 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS NEAR TITUSVILLE...MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS AROUND 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRAND VALLEY...CHAPMAN STATE PARK AND TIDIOUTE.
BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL
CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS
FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4181 7961 4178 7913 4163 7917 4163 7961
TIME...MOT...LOC 2247Z 281DEG 25KT 4165 7974
RXR
Special weather statement, Jun 18, 7:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
805 PM EDT WED JUN 18 2014
PAZ017-190100-
CLEARFIELD PA-
805 PM EDT WED JUN 18 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CLEARFIELD COUNTY
THROUGH 9 PM EDT...
AT 803 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GLEN CAMPBELL...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HOUTZDALE AND JEFFRIES AROUND 900 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE RAMEY...IRVONA...
BRISBIN...GLEN HOPE...NEW WASHINGTON...WESTOVER...MAHAFFEY...
BURNSIDE...LUMBER CITY AND COALPORT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
ROUTE 219 BETWEEN NEAR CHERRY TREE AND SOUTH OF GRAMPIAN.
ROUTE 322 NEAR NORTH OF PHILIPSBURG.
LAT...LON 4094 7880 4094 7827 4085 7828 4081 7831
4079 7835 4077 7835 4076 7838 4072 7836
4074 7881 4087 7881
TIME...MOT...LOC 0003Z 274DEG 20KT 4085 7883
LAMBERTThunderstorm Wind, Clearfield
- When
- June 18, 7:30 PM EST
- Where
- Clearfield County, 0.65 mi SSW of Burnside
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 40.812, -78.787
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires on Maple Street in Burnside.
Hail, Clearfield
- When
- June 18, 7:55 PM EST
- Where
- Clearfield County, Glen Hope
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.800, -78.500
Quarter size hail (1-inch diameter) was reported in Glen Hope.
Thunderstorm Wind, Clearfield
- When
- June 18, 7:55 PM EST
- Where
- Clearfield County, Glen Hope
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 40.800, -78.500
Thunderstorm winds estimated near 60 mph knocked down numerous trees in Glen Hope.
Thunderstorm Wind, Warren
- When
- June 18, 8:20 PM EST
- Where
- Warren County, 2.07 mi SE of Wrightsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.900, -79.400
Thunderstorm winds estimated near 60 mph knocked down a few trees in Lottsville.
Thunderstorm Wind, Warren
- When
- June 18, 8:25 PM EST
- Where
- Warren County, 4.01 mi S of Irvine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.772, -79.285
Thunderstorm winds estimated near 60 mph knocked down a few trees along SR 62 near Youngsville.
Thunderstorm Wind, Clearfield
- When
- June 18, 8:35 PM EST
- Where
- Clearfield County, 0.52 mi E of Du Bois
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.120, -78.760
Thunderstorm winds estimated near 60 mph knocked down numerous trees in DuBois.
Thunderstorm Wind, Clearfield
- When
- June 18, 9:15 PM EST
- Where
- Clearfield County, 1.25 mi WSW of Hepburna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 40.940, -78.640
Thunderstorm winds estimated near 60 mph knocked down a large tree which partially blocked RT 219 (Mahaffey-Grampian Highway).
Thunderstorm Wind, Mifflin
- When
- June 18, 9:33 PM EST
- Where
- Mifflin County, 0.52 mi W of Belleville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.600, -77.730
Thunderstorm winds estimated near 60 mph knocked down trees and removed numerous shingled from roof.
Hail, Mifflin
- When
- June 18, 9:35 PM EST
- Where
- Mifflin County, 1.05 mi W of Belleville
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 40.600, -77.740
Golf ball sized hail (1.75-inch diameter) damaged cars near Belleville.
Thunderstorm Wind, Cambria
- When
- June 18, 10:00 PM EST
- Where
- Cambria County, 0.53 mi W of Westwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.330, -78.940
Thunderstorm winds estimated near 60 mph knocked down trees and caused power outages on the west-side of Johnstown.
Thunderstorm Wind, Clearfield
- When
- June 18, 10:00 PM EST
- Where
- Clearfield County, 0.52 mi W of Allport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 40.970, -78.210
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along Old Turnpike Road near Allport.
Thunderstorm Wind, Adams
- When
- June 18, 10:11 PM EST
- Where
- Adams County, 0.53 mi E of Virginia Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -77.370
Thunderstorm winds estimated near 60 mph knocked down numerous large branches near Fairfield.
Thunderstorm Wind, Adams
- When
- June 18, 10:15 PM EST
- Where
- Adams County, 0.87 mi NW of McKnightstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 39.880, -77.340
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Cashtown.
Thunderstorm Wind, Adams
- When
- June 18, 10:20 PM EST
- Where
- Adams County, 0.87 mi SW of Bonneauville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 39.810, -77.140
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Bonneauville.
Thunderstorm Wind, Adams
- When
- June 18, 10:35 PM EST
- Where
- Adams County, 1.73 mi WSW of East Berlin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 39.920, -77.010
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near East Berlin.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, June 18 to 19, 20143 deaths · $302,000 · 1.5 in hail · 7 events
- Tornadoes and Hail in South Dakota, June 18, 20143 injured · $5.6 million · EF4 · 11 events
- Hail and Damaging Winds in Ohio, June 18, 201435 injured · $1.2 million · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 18, 20141 death · $22,000 · 1 in hail · 28 events
- Flash Flooding and Hail in Iowa, June 18 to 19, 2014$26 million · 61 kt wind · 26 events
- Flooding in Minnesota, June 18 to 23, 2014$37 million · 17 events
- Heat in Delaware, June 18 to 19, 20141 death · 4 events
- Flash Flooding and Flooding in Iowa, June 18 to 22, 2014$1.6 million · 26 events
- Tornado and Flooding in Pennsylvania, June 18, 2014$312,000 · EF0 · 48 events
- Hail and Damaging Winds in Illinois, June 18 to 19, 20143 injured · $575,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in Minnesota, June 18 to 19, 2014$505,000 · 52 kt wind · 20 events
- Flash Flood and Flood in Nebraska, June 18 to 19, 2014$212,000 · 2 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520317, 520318, 520319, 520320, 520321, 520323, 520325, 520326, 520327, 520328, 520329, 520331, 520332, 520333, 520335.